Puerto Rico, 2018

Hail in Puerto Rico, August 11, 2018

August 11, 2018 · NWS SJU · 1 event in 1 county or zone

Locally and diurnally induced showers and thunderstorms affected western portions of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Locally and diurnally induced showers and thunderstorms affected western portions of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 11, 11:14 AM AST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 11:14 AM AST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
1114 AM AST Sat Aug 11 2018

.UPDATE...Moisture associated with the leading edge of the tropical
wave now quickly approaching the U.S. Virgin Islands with most of
the disorganized showers and thunderstorm activity so far to the
northeast and east of the islands. Recent satellite imagery as well
as model guidance however continued to suggest a gradual increase
in low level moisture convergence across the islands during morning
and evening hours as the tropical wave crosses the islands and
regional waters.

Consequently, decision was made to stick with the inherited
forecast package for high potential for afternoon convection with
enhanced showers and thunderstorm activity across parts of the
islands and local waters. Recent TJSJ 11/12z upper air sounding
not indicative of expected conditions with the increasing moisture
advection but still showed dry layer aloft with the veering
southeasterly low level winds becoming southerly aloft. The
steering flow of afternoon convection should therefore push most
convection northwest and north across the islands.

The increasing moisture and instability aloft along with local
forcing and diurnal effects will support enhanced afternoon and
early evening convection. Therefore expect possibly strong and
explosive thunderstorms with heavy rainfall especially over the
central and northwest quadrant of Puerto Rico. This will lead to
urban and small stream flooding as well as quick rises in water
level along rivers and streams. The U.S. Virgin Islands should
also expect periods of showers with isolated thunderstorms in and
around the islands during the afternoon and into the evening hours.

On Sunday a much drier air mass is expected across the region as another
area of Saharan dust forecast to spread across the Northeastern Caribbean.
In addition, mid to upper level ridge is to build aloft and therefore
strengthen the trade wind cap inversion limiting significant morning
and afternoon convection into the early part of next week.

&&

.AVIATION UPDATE...Tropical wave axis now near 62W with SCT SHRA/ISOLD
TSRA ovr coastal waters btw USVI and the northern Leewards. SCT ocnl
BKN cld lyrs enroute btw islands nr FL025...FL050...FL100. Few Tops
abv FL350 w/ISOLD TSRA. Incr aftn convection ovr islands fm 11/17z-11/23z
with MVFR in SHRA/TSRA as previously mentioned at local TAF sites.
L/lvl wnds fm E-SE blo FL100 veering bcmg fm S and incr w/ht ABV.
Rest of previous AVN discussion unchanged.

&&

.MARINE UPDATE...No change to previous marine Discussion. Overall
winds and seas 10-20 kts and 4 feet or less respectively. However
Tropical wave moving across the regional waters will increase the
chance for showers and thunderstorms with areas of heavy rainfall
over the local waters during the afternoon and evening hours.
Small craft operators should continue to exercise caution.

&&

.PREV DISCUSSION... /issued 500 AM AST Sat Aug 11 2018/

SYNOPSIS...Approaching tropical wave will bring showers and
thunderstorms across the forecast area today followed by a
drier weather pattern on Sunday. Patches of low level moisture
will move across the forecast area much of the upcoming week.
Tropical wave passage expected by the end of the next week.

SHORT TERM...Today through Monday...

A tropical wave is producing disorganized shower and thunderstorm
activity across the Lesser Antilles. This wave will bring a surge in
moisture today across the local islands through at least late
tonight. Scattered to numerous showers and isolated thunderstorms
are expected across much of the forecast area today. An active
afternoon is expected with heavy rains leading to urban and small
stream flooding. Especially over the interior and the northwestern
sections of Puerto Rico. Mudslides in areas of steep terrain are
possible with the thunderstorms.

By Sunday morning, drier air will fill in quickly from the east and
mostly sunny to partly cloudy skies are expected to prevail.
Diurnally induced afternoon showers are expected over portions of
western Puerto Rico, while the rest of the forecast area should
experience fair weather skies. On Monday, a surface high pressure
developing north-northeast of the region will bring patches of low
level moisture that will aid in the development of showers over the
northeastern quadrant of Puerto Rico and the northern USVI during
the morning hours...followed by diurnally induced convection over
western Puerto Rico.

LONG TERM...Tuesday through Sunday...

Ridge aloft is expected to erode as a TUTT low establishes over
the tropical Atlantic into the eastern Caribbean. At lower
levels, a broad surface high pressure across the central Atlantic
will promote a moderate to fresh easterly wind flow much of the
forecast period. A tropical wave is expected to move across the
forecast area late Friday into Saturday.

If the long term forecast holds, easterly winds will bring patches
of low level moisture to result in passing showers across windward
areas as well as locally induced afternoon showers and thunderstorms
across west Puerto Rico each day. The proximity of the upper trough
may enhance these afternoon showers and thunderstorms at times.
Maximum coastal temperatures will continue to range in the upper
80s to low 90s. Some haziness is also possible the next week.

The chance for showers and thunderstorms is expected to increase
Friday into the weekend as a tropical wave moves across the eastern
Caribbean. Based on NHC guidance, this wave has a formation chance
of 20 percent through day 5, which is low.

AVIATION...VFR conditions are expected to prevail across the PR/USVI
terminals through at least 14z. Then, a tropical wave approaching
from the east will result in SHRA/TSRA across the forecast area
through at least 12/06z. Obscd mtns and MVFR cigs expected over PR
during the afternoon hours. Surface winds will continue from the
east at 10-15 kt with sea breeze variations after 14z and higher
gusts with SHRA/TSRA.

MARINE...Winds and seas are expected to increase as a tropical
wave moves across the forecast area today. However, SCA criteria
is not expected to be reached.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  89  79 /  70  50  20  50
STT  88  79  90  78 /  70  20  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Aug 11, 5:08 AM AST, 9 hours 7 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
444 AM AST sabado 11 de agosto de 2018

AMZ710>745-PRZ001>013-120845-
San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-
Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
444 AM AST sabado 11 de agosto de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves del este interior,
centro y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Dias dos a siete...domingo a viernes

Un riesgo moderado de corrientes marinas se espera que prevalezca a
traves de la mayoria de las playas del este, norte y sur de Puerto
Rico durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-120845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
444 AM AST sabado 11 de agosto de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves hoy a traves de porciones de las Islas
Virgenes Americanas y aguas circundantes.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Dias dos a siete...domingo a viernes

Un riesgo moderado de corrientes marinas se espera que prevalezca a
traves de la mayoria de las playas del este, norte y sur de Santa
Cruz durante los proximos dias. Un riesgo moderado se espera a lo
largo de las playas del sur del norte de las Islas Virgenes
Americanas hasta temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 11, 1:08 PM AST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Juan PR
108 PM AST SAT AUG 11 2018

PRZ006-009-010-112000-
Mayaguez and Vicinity-Central Interior-Western Interior-
108 PM AST SAT AUG 11 2018

...STRONG THUNDERSTORMs WILL DEVELOP AND AFFECT LAS
MARIAS...LARES...MARICAO... MAYAGUEZ...SAN SEBASTIAN...
JAYUYA...UTUADO AND ADJUNTAS MUNICIPALITIES...

At 104 PM AST, strong thunderstorms were located near Lares and the
surrounding municipalities. These storms were moving west northwest
around 15 mph.  Additional thunderstorms are expected to rapidly
develop across these areas.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jayuya, Adjuntas, Utuado, Lares, San Sebastian, Maricao, Juncal and
Cayuco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1831 6681 1831 6675 1830 6659 1818 6656
      1817 6665 1814 6672 1816 6680 1819 6685
      1815 6686 1817 6701 1826 6704 1836 6700
TIME...MOT...LOC 1704Z 104DEG 0KT 1825 6684

RAM/RGH/GL
Special weather statement, Aug 11, 1:27 PM AST, 48 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
108 PM AST sabado 11 de agosto de 2018

PRZ006-009-010-112000-
Mayaguez y Vecindad-Central Interior-Oeste Interior-
108 PM AST sabado 11 de agosto de 2018

...FUERTES TRONADAS SE DESARROLLARAN Y AFECTARAN LOS MUNICIPIOS DE
LAS MARIAS...LARES...MARICAO... MAYAGUEZ...SAN SEBASTIAN...
JAYUYA...UTUADO Y ADJUNTAS...

A las 1:04 PM AST, fuertes tronadas estuvieron localizadas cerca de
Lares y los municipios circundantes. Estas tronadas se estaban
moviendo oeste noroeste alrededor de 15 mph. Tronadas adicionales se
esperan que se desarrollen rapidamente a traves de estas areas.

Vientos en exceso de 30 mph son posibles con estas tronadas.

Las localidades impactadas incluyen Jayuya, Adjuntas, Utuado, Lares,
San Sebastian, Maricao, Juncal y Cayuco.

Lluvias torrenciales estan ocurriendo con esta tronada, y podrian
causar inundaciones localizadas. No intente conducir su vehiculo a
traves de carreteras inundadas.

Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.

RAM/RGH/GL

The radar

The San Juan radar (TJUA), 121 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aguada

When
August 11, 2:15 PM AST
Where
Aguada County, 18.03 mi N of Aguada to 17.93 mi N of Aguada
Measured
0.25 in hail
Property damage
$500
Reported by
Public
Coordinates
18.380, -67.191

Citizen reported small hail falling in Aguada.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2018Every state in 2018This day in weather historyWarnings in Puerto Rico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783419.